Veterinary questions? Ask a Vet for Answers ASAP
Hello, thanks for your question today! I am Dr. Drew, and I am a licensed veterinarian. I'll be happy to help you in any way I can.
Certainly, long-term use of steroids such as prednisolone, is best avoided.
There are many side effects that we need to worry about, aside from the increased appetite.
There are several other things that can be tried,
simply bathing in Malaseb once a week isn't likely to address the cause of the itching,
so if that's all that your vet has offered instead of prednisolone,
you may need to seek a second opinion.
Typically, itching that improves with prednisolone quickly, would be likely to be associated with environmental allergies, also known as atopy or atopic dermatitis.
Food allergy is less likely if prednisolone was very helpful.
allergy testing can be done, to determine what the allergy is the result of,
and then a desensitizing serum can be ordered, to be administered by injection every few days for 10-15 months,
which may over time reduce the issue, perhaps permanently.
other immediate options include fish oil (1000mg per 10 pounds body weight /5kg body weight), daily.
antihistamines such as DIphenhydramine, 1mg per pound / 2mg per kg every 12 hours, or newer antihistamines such as Loratidine, 5mg every 12-24 hours.
Bathing every 2-3 days with a soap-free oatmeal shampoo can be helpful to strip allergens from the skin.
Malaseb is very harsh and drying, it's an antibacterial/antifungal soap,
and is not appropriate unless there's evidence of infections in the skin.
Also, the topical product "Allerderm Spot-On" can be applied weekly to improve the skin's defenses against allergens entering.
Thanks for the info Dr Drew, is the desensitising serum a prescription only item and can it be administered at home?